We describe a patient with acute renal failure who subsequently developed heparin-induced thrombocytopenia (HIT) while on hemodialysis. Heparin was immediately discontinued and alternative modes of anticoagulation were considered as further hemodialysis was indicated. With several options available, a review of the current literature was performed to aid in the selection of the most appropriate method. We conclude that there is currently no ideal hemodialysis anticoagulation agent for a patient with HIT. Among the currently available alternatives, no anticoagulation or regional citrate infusion during hemodialysis appears to be the most reliable and safest option for these patients. Based upon its safety, reversibility, low cost and availability, a trial of warfarin also may be attempted for hemodialysis anticoagulation. Both danapranoid and lepirudin have been used effectively in hemodialysis patients with HIT, but have the disadvantage of prolonged half-lives in patients with renal failure and relatively high cost.
- Heparin-induced thrombocytopenia
ASJC Scopus subject areas